Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Lincoln, IL

April 29, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 29, 2017, 4:50 PM CDT for 4 counties in Illinois. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 4:50 PM CDT (21:50 UTC)
Expired
Apr 29, 2017, 5:30 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, IL, Mason County, IL, Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 11 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:00 PM CDTTSTM WND DMGMiddletown, ILTREE LIMBS BLOWN DOWN ON TO A CAR
Apr 29, 5:06 PM CDTTSTM WND GST 62New Holland, IL
Apr 29, 5:10 PM CDTTSTM WND DMGMiddletown, ILDAMAGE TO VEGETATION AND LIGHT STRUCTURAL DAMAGE. POWER OUTAGES ALSO REPORTED
Apr 29, 5:15 PM CDTTSTM WND DMG6 W Lincoln, ILSEVERAL POWER POLES DOWN ALONG 600TH AVE SOUTH OF HIGHWAY 10. TWO FARMSTEADS WITH OUTBUILDING DAMAGE.
Apr 29, 5:19 PM CDTTSTM WND DMG2 Ssw Hartsburg, ILSEMI BLOWN OVER ON I-155 AT MILE MARKER 4

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS53 KILX 292150
SVRILX
ILC107-125-129-167-292230-
/O.NEW.KILX.SV.W.0063.170429T2150Z-170429T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
450 PM CDT SAT APR 29 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Menard County in central Illinois...
  Northern Logan County in central Illinois...
  North central Sangamon County in central Illinois...
  East central Mason County in central Illinois...

* Until 530 PM CDT

* At 450 PM CDT, a severe thunderstorm was located near Greenview, or
  9 miles south of Mason City, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lincoln, Athens, Atlanta, Greenview, Emden, Middletown, Hartsburg,
  New Holland, Lawndale, Broadwell, Fancy Prairie and Sweetwater.

This includes the following highways...
 Interstate 155 between mile markers 0 and 10.
 Interstate 55 between mile markers 119 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4032 8953 4032 8927 4028 8926 4028 8915
      4026 8915 3993 8966 4005 8983
TIME...MOT...LOC 2150Z 225DEG 40KT 4006 8966 

HAIL...<.75IN
WIND...60MPH
 
$$

37
2 follow-up statements
065 
WWUS53 KILX 292207
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
507 PM CDT SAT APR 29 2017

ILC125-129-167-292217-
/O.CAN.KILX.SV.W.0063.000000T0000Z-170429T2230Z/
Menard-Sangamon-Mason-
507 PM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MENARD...NORTH
CENTRAL SANGAMON AND EAST CENTRAL MASON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4028 8926 4028 8915 4026 8915 4005 8947
      4018 8960 4026 8960 4032 8953 4032 8927
TIME...MOT...LOC 2207Z 225DEG 40KT 4019 8949 

$$

ILC107-292230-
/O.CON.KILX.SV.W.0063.000000T0000Z-170429T2230Z/
Logan-
507 PM CDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN LOGAN COUNTY...

At 507 PM CDT, a severe thunderstorm was located near Hartsburg, or
near Lincoln, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lincoln, Atlanta, Emden, Hartsburg, New Holland, Lawndale and
Broadwell.

This includes the following highways...
 Interstate 155 between mile markers 0 and 10.
 Interstate 55 between mile markers 119 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 8926 4028 8915 4026 8915 4005 8947
      4018 8960 4026 8960 4032 8953 4032 8927
TIME...MOT...LOC 2207Z 225DEG 40KT 4019 8949 

HAIL...<.75IN
WIND...60MPH
 
$$

37
537 
WWUS53 KILX 292228
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
528 PM CDT SAT APR 29 2017

ILC107-292238-
/O.EXP.KILX.SV.W.0063.000000T0000Z-170429T2230Z/
Logan-
528 PM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY WILL
EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4028 8926 4028 8915 4026 8915 4005 8947
      4018 8960 4026 8960 4032 8953 4032 8927
TIME...MOT...LOC 2228Z 225DEG 40KT 4034 8930 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:11 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 29, 3:11 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
311 PM CDT Sat Apr 29 2017

.SHORT TERM...(This evening through Sunday)
ISSUED AT 310 PM CDT Sat Apr 29 2017

Will continue the flash flood watch through Sunday night east of the
IL river where another 2.5-4 inches of rain is expected. Widespread
showers and thunderstorms currently were along and west of I-55 and
will spread back across eastern IL late this afternoon and evening.
SPC continues slight risk of severe storms south of I-72 for large
hail and damaging wind gusts, with 2-5% risk of tornadoes. The
frontal boundary was staying close to I-70 much of today and is not
getting as far north as earlier shown by models. Strong ne winds
over northern CWA where gusts were 25-35 mph has caused temps to
actually slip to 40-45F from Quincy to Bloomington north. Altona
weather observer just called with report of sleet mixed in the the
rain showers in far northern Knox county with temp down to 39F.
Meanwhile some sunshine appearing in far southeast IL with temps
warming into the mid to upper 70s from Robinson to Flora south
with dewpoints in the mid to upper 60s and se winds. The frontal
boundary near I-70 extends sw across southeast MO to 999 mb low
pressure in central Texas. 12Z models eject surface low pressure
into ne Kansas by sunset Sunday and will lift the front north
across central IL Sunday afternoon. This will continue showers and
thunderstorms tonight and Sunday. SPC day2 outlook has marginal
risk of severe storms over much of IL Sunday afternoon/evening
while slight risk in far southeast IL which may be expanded
northward into east central IL. Lows tonight to range from nearly
steady lower 40s nw of IL river, to the mid 60s in southeast IL
with Lawrenceville at 67F. Highs Sunday range from mid to upper
60s nw of the IL river, to the mid 70s to lower 80s in eastern IL
with the lower 80s over the Wabash river valley.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 310 PM CDT Sat Apr 29 2017

554 dm 500 mb low over central NM to eject up into ne Iowa by
sunrise Monday while surface low moves into the upper MS river
valley and swings a cold front eastward across IL Sunday evening.
This will continue high chances of showers and thunderstorms with
heavy rains Sunday evening, then diminishing to after midnight
Sunday night. Strong cutoff upper level low over WI Monday to keep
low clouds and chances of showers around on Monday, though southeast
IL will have less chances of showers being further south away from
upper level low. Much cooler highs in the 50s Monday with breezy WSW
winds. Isolated showers possible along and ne of I-74 Monday evening
then dry conditions expected overnight Monday night and Tuesday with
partly to mostly sunny skies Tuesday. Highs Tue range from lower 60s
from I-74 north to the upper 60s in southeast IL.

Next weather system to eject eastward into the mid/southern MS river
valley by Wed and spread chances of showers back east over area by
overnight Tue night into Wed and linger into Thu with highest pops
southern areas. Thunderstorms chances still appear to be south of
I- 64 Wed afternoon into Wed night. Cutoff low over the southern
MS river valley Fri/Sat to keep chance of showers south of CWA so
keeping a dry forecast from Thu night thru end of next week. Highs
Wed in the upper 50s/lower 60s, then lower 60s Thu, modifying to
mid to upper 60s on Friday and upper 60s to around 70F next
Saturday which is closer to normal for early May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1255 PM CDT Sat Apr 29 2017

A large area of showers and scattered embedded thunderstorms was
along and north of I-72 and lifting northeast. Rain has ended at
CMI and will diminish in next hour or two at SPI and DEC, while
continue longer at PIA and BMI. IFR to MVFR conditions expected
with this convection especially in the heavier showers. More
convection expected to develop and spread across central IL later
this afternoon and into tonight, and may diminish for a time again
later tonight into Sunday morning. A frontal boundary just south
of I-70 early this afternoon will stay south of I-72 thru Sunday
morning keeping NE to E winds at 10-17 kts and gusts of 18-25 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for ILZ031-037-038-
041>057-061>063-066>068-071>073.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Apr 29, 3:24 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
324 PM CDT Sat Apr 29 2017

ILZ027>030-036-040-302030-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
324 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms will move over the area through tonight.
Some strong storms will be possible. Localized heavy rain is
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

More showers and thunderstorms will be likely Sunday through
Sunday night as a series of weather systems move through the area.
Rainfall amounts over this 3 day period could range from 2.5 to 4
inches, with the highest amounts falling Saturday night. The
heavy rain will produce possible localized flooding, as well as
river flooding across the region.

Flooding is expected to develop along portions of the Spoon River
late this weekend, and major flooding is expected to develop on
the Illinois River early next week. Please see the applicable
flood warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-038-041>057-061-302030-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-
Tazewell-Vermilion-Woodford-
324 PM CDT Sat Apr 29 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms will move over the area through tonight.
Some strong to severe storms will be possible. Large hail and
damaging winds will be the main threat, with a brief tornado also
possible. Localized heavy rain is possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

More showers and thunderstorms will be likely Sunday through
Sunday night as a series of weather systems move through the area.
Rainfall amounts over this 3 day period could range from 3 to 5
inches, with the highest amounts falling Saturday night. The heavy
rain will produce possible localized flooding, as well as river
flooding across the region.

Strong storms will also be possible on Sunday. Hail and gusty
winds will be the main threat in the afternoon.

Moderate to major flooding is expected to develop along portions
of the Sangamon, Mackinaw, Vermilion and Illinois Rivers this
weekend into next week, as well as Salt Creek. Please see the
applicable flood warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

ILZ062-063-066>068-071>073-302030-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
324 PM CDT Sat Apr 29 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are expected over southeast Illinois
today and tonight. Scattered severe storms will be possible this
afternoon and evening. Large hail and damaging winds will be
possible from the strongest storms. A brief tornado will also be
possible. Localized heavy rain will also be possible from the
strongest storms. Some localized flooding is possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

More showers and thunderstorms will be likely Sunday through
Sunday night as a series of weather systems move through the area.
Rainfall amounts over this 3 day period could range from 4 to
more than 5 inches, with the highest amounts falling Saturday
night. The heavy rain falling on saturated soil from earlier
storms will produce rapid runoff and a potential for localized
flooding, as well as river flooding across the region.

Strong storms will also be possible on Sunday. Hail and gusty
winds will be the main threat in the afternoon.

Flooding along portions of the Little Wabash, Embarras, and
Wabash rivers will develop and continue into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

37

In the hours before

Local storm report, Apr 29, 11:05 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       SULLIVAN                39.60N 88.61W
04/29/2017  M1.11 INCH       MOULTRIE           IL   TRAINED SPOTTER

&&

JRP
Local storm report, Apr 29, 11:48 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1148 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       2 SE AUBURN             39.56N 89.72W
04/29/2017  M1.25 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

JRP
Local storm report, Apr 29, 1:01 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
101 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       SPRINGFIELD             39.78N 89.64W
04/29/2017  M1.21 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:19 AM CDTFlash Flood WarningILXClark, Coles, Cumberland, Edgar6 hr
Apr 29, 7:56 AM CDTFlash Flood WarningILXCrawford, Jasper6 hr
Apr 29, 4:40 PM CDTFlash Flood WarningILXMorgan, Scott6 hr
Apr 29, 4:46 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby44 min
Apr 29, 5:16 PM CDTFlash Flood WarningILXChristian, Sangamon6 hr
Apr 29, 5:26 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Shelby49 min
Apr 29, 5:34 PM CDTFlash Flood WarningILXCass, Fulton, Mason, Menard, Schuyler6 hr
Apr 29, 5:50 PM CDTTornado WarningILXMacon, Moultrie, Shelby25 min
Apr 29, 6:10 PM CDTFlash Flood WarningILXFulton, Mason, Peoria, Tazewell, Woodford6 hr
Apr 29, 6:14 PM CDTSevere Thunderstorm WarningILXChampaign, Clark, Clay, Coles, Cumberland, DeWitt and 11 more46 min
Apr 29, 6:22 PM CDTFlash Flood WarningILXColes, Cumberland, Effingham, Jasper, Macon, Moultrie and 1 more6 hr
Apr 29, 6:43 PM CDTFlash Flood WarningILXChampaign, Douglas, Edgar, Piatt, Vermilion6 hr
Apr 29, 6:50 PM CDTFlash Flood WarningILXClark, Crawford6 hr
Apr 29, 6:56 PM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas, Edgar, Vermilion49 min
Apr 29, 6:57 PM CDTFlash Flood WarningILXClay, Lawrence, Richland3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.